HealthCareMagic is now Ask A Doctor - 24x7 | https://www.askadoctor24x7.com

question-icon

What Causes An Adult To Develop Selective Mutism ?

default
Posted on Mon, 3 Jun 2024
Question: What causes an adult to develop selective mutism that affects only singing? I can’t get musical tunes to come out of my throat. It sounds hoarse scratchy then just silence.
doctor
Answered by Dr. Vaishalee Punj (5 hours later)
Brief Answer:
Sjogren syndrome can affect voice

Detailed Answer:
Hello and welcome,
I have gone through your details.
In my opinion, Sjogren syndrome can affect voice by causing dryness and sore throat.
Some medicines like mycophenolate and atacand can cause dry cough. It can also affect the vocal cords or throat and change voice quality
I would like to know since when did you notice this change and how it started? Did you change any medicines before that? What makes it better? What makes it worse.
Please provide more details so that I am better able to help.
If you can upload any reports, it will also help

Regards
Dr Vaishalee
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vaishalee Punj (7 hours later)
Thank you for your answer. I do agree the Sjögren’s has affected my voice causing hoarseness and dryness plus a choking type cough. I’ve been on mycophenolate about a year. The voice problem started many years ago but has gotten worse over time. I thought it might be anxiety related at first but I now think there’s some damage to the vocal cords. I can’t shout without coughing and losing my voice temporarily. The quality of my voice has changed but it is most extreme when trying to sing. I barely have a voice at all. I appreciate your answer and will talk to my doctors about it when I go for my next appointment. Thank you!
doctor
Answered by Dr. Vaishalee Punj (15 hours later)
Brief Answer:
ok

Detailed Answer:
Hi again,

I will suggest the following:
What your doctor can do? - laryngoscopy or similar test to visualise the vocal cords and look for any treatable factors. Some medicines can exacerbate dryness in the mouth and should not be given. Amongst the medicines listed by you the medicines that cause dryness or cough (occasionally) are:
Mycophenolate can cause cough,
atacand (candesartan) belongs to a group of medicines that causes dry cough,
Abilify can cause nasopharyngitis
Buspirone can cause dry mouth

What you can do?
- Drink cleaner water with lower TDS to avoid infections. You are taking immunosupprssants that can lower your immunity and predispose you to infections. So you need to drink cleaner water and eat well-cooked food.
- Humidify the room air
- gargle with oil like cooking oil or coconut oil. You can also gargle with warm water plus some salt in it.
- You can massage your body with any cooking oil or coconut oil
- Avoid foods that are dry

Hope this helps. Let me know if I can assist you further.
Dr Vaishalee
Note: Consult an experienced Otolaryngologist / ENT Specialist online for further follow up on ear, nose, and throat issues - Book a Call now.

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Vaishalee Punj

General & Family Physician

Practicing since :2003

Answered : 3271 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

159 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes An Adult To Develop Selective Mutism ?

Brief Answer: Sjogren syndrome can affect voice Detailed Answer: Hello and welcome, I have gone through your details. In my opinion, Sjogren syndrome can affect voice by causing dryness and sore throat. Some medicines like mycophenolate and atacand can cause dry cough. It can also affect the vocal cords or throat and change voice quality I would like to know since when did you notice this change and how it started? Did you change any medicines before that? What makes it better? What makes it worse. Please provide more details so that I am better able to help. If you can upload any reports, it will also help Regards Dr Vaishalee